Missouri, 2005

Tornadoes and Hail in Missouri, November 5, 2005

November 5, 2005 · NWS SGF · 26 events in 18 counties and zones

16 hail, 7 thunderstorm wind, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 5, 4:52 PM CST, 38 minutes earlier.

Area forecast discussion, Nov 5, 4:52 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CST SAT NOV 5 2005

.DISCUSSION...
MAIN CONCERNS ARE THUNDERSTORM CHANCES THROUGH THIS EVENING AND
FLUCTUATING TEMPERATURES IN LATER PERIODS.

COLD FRONT HAS ONLY INCHED SOUTHWARD SINCE YESTERDAY..EXTENDING FROM
WEST CENTRAL IL...TO JUST SOUTH OF KANSAS CITY INTO SOUTHEAST
KANSAS. MODIFIED GULF AIR REMAINS IN PLACE OVER THE REGION WITH
DEWPOINTS FROM THE MID 50S TO AROUND 60 DEG F. 18Z RAWINSONDE FROM
KSGF INDICATES A STRONGER THAN EXPECTED CAP...ABOUT 5 DEG C FROM
850MB TO 800 MB. THIS IS MUCH STRONGER THAN THE NAM...AND EVEN
SLIGHTLY STRONGER THAN WHAT THE GFS INDICATED FROM THE 12Z RUN.
MECHANISMS THAT MAY POSSIBLY BREAK THE CAP WILL BE INCREASINGLY
STRONG FORCING ALONG THE SURFACE FRONT...AND LIFT/COOLING/FORCING
WITH A QUICKLY APPROACHING VIGOROUS SHORTWAVE...NOW MOVING INTO
WESTERN KS. HONESTLY...HAVING A TOUGH TIME SIZING UP WHETHER THE CAP
WILL BE OVERCOME...BUT COOLING ABOVE THE CAP SHOULD COMMENCE BEFORE
00Z AND BECOME FAIRLY SUBSTANTIAL AFTER 00Z AS THE FRONT IS MOVING
THROUGH THE EASTERN MO OZARKS. CAP ALSO MAY BE ABOUT 2 DEG C WEAKER
OVER THE EASTERN CWA (USING THE GFS AS A GUIDE). ML CAPES ABOUT
1000-1200 J/KG OFF THE GFS ALONG WITH 500 MB WINDS PROGGED TO
STRENGTHEN TO 60-65 KTS BY 03Z. IF THE CAP BREAKS...SUPERCELLS ALONG
THE EASTERN EDGE OF THE CWA POSSIBLE AS SURFACE WINDS BACK SOMEWHAT
IN RESPONSE TO SURFACE LOW PRESSURE DEEPENING AS IT MOVE NORTHEAST
THROUGH CENTRAL MO. O-3KM HELICITY INCREASES TO 300 M2/S2
ROLLA/SALEM POINT SOUNDING 00-03Z. BY THAT TIME...HOWEVER...SURFACE
COOLING MAY ALSO LIMIT SURFACE BASED ACTIVITY BY THAT TIME.
ALL-IN-ALL..HAVE MY HIGHEST POPS IN THE EASTERN CWA THIS EVENING AND
MENTION SEVERE THREAT IN THE HWO IN THAT SAME AREA. 00Z SOUNDING
WILL HELP INDICATE THE DEGREE OF MIDLEVEL COOLING WHICH SHOULD BE
UNDERWAY BY THEN.

HIGH PRESSURE WILL BUILD INTO THE AREA SUNDAY...THEN RETURN FLOW
WILL RAPIDLY COMMENCE ONCE AGAIN EARLY MONDAY AS LEE SIDE TROUGHING
DEVELOPS OVER THE HIGH PLAINS IN RESPONSE TO ANOTHER SHORTWAVE
MOVING INTO THE ROCKIES. INITIALLY...CONDITIONS WILL BE DRY...AND
THERE MAY BE A SOMEWHAT ELEVATED FIRE DANGER MONDAY. BELIEVE MODELS
ARE A LITTLE FAST IN RETURNING MOISTURE TO THE REGION...BUT MOISTURE
RETURN WILL EVENTUALLY BRING RH LEVELS UP LATE MONDAY INTO
TUESDAY...ESPECIALLY ALONG THE WESTERN MO STATE LINE. WELL ABOVE
NORMAL TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH SOME RECORD
WARMTH A GOOD POSSIBILITY.

MEDIUM RANGE MODELS HAVING SHOWING SIGNIFICANT TIMING
DIFFERENCES...WITH THE 12Z GFS MORE AMPLIFIED AND SOMEWHAT SLOWER
WITH NEXT FRONTAL PASSAGE WEDNESDAY. IF MODELS CONTINUE TO TREND
THIS WAY...FROPA MAY BE DELAYED... OR PROGRESS SLOWED...AS SOUTHWEST
FLOW ALOFT DEVELOPS OVER THE CENTRAL U.S.. FOR NOW STICKING PRETTY
CLOSE TO NCEP SOLUTIONS...BUT HAVE EXTENDED RAIN CHANCES INTO ALL OF
WEDNESDAY. PRETTY POTENT SYSTEM...ESPECIALLY AS DEPICTED BY THE
ECMWF...SO SEVERE WEATHER NOT OUT OF THE QUESTION
TUESDAY-WEDNESDAY...BUT A LONG WAY TO GO BEFORE THEN. ANOTHER HIGH
BUILDS INTO THE AREA LATE IN THE WEEK. DSA

&&

.AVIATION...
FOR THE 00Z TAFS...COLD FRONT JUST ABOUT TO PUSH INTO JLN AT 23Z.
MOST OF THE RADAR RETURNS SHOULD BE LOCATED EAST OF THE JLN/SGF
FORECAST POINTS BY 00Z AND HAVE NOT INCLUDED ANY MENTION OF
PRECIPITATION WITH THIS FORECAST.  MAY SEE SOME BROKEN CEILINGS FOR
A COUPLE OF HOURS IN SGF AT 3000 TO 4000 FEET HOWEVER AM EXPECTING
VFR CONDITIONS REMAINDER OF FORECAST.

LINDENBERG
&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 5, 4:57 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CST SAT NOV 5 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
457 PM CST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 WEATHER HAZARDS EXPECTED:

THUNDERSTORMS. A FEW STRONG TO SEVERE STORMS WILL DEVELOP AND
PRODUCE UP TWO INCH IN DIAMETER HAIL AND DAMAGING WINDS OF 70 MPH.
THE BETTER CHANCES FOR SEVERE WEATHER WILL BE OVER THE MISSOURI
OZARKS...GENERALLY IN COUNTIES ALONG AND EAST OF A WARSAW TO
CASSVILLE THROUGH MIDNIGHT. THE THREAT FOR ISOLATED TORNADOES WILL
ALSO EXIST...ESPECIALLY OVER PORTIONS WEST CENTRAL AND CENTRAL
MISSOURI THROUGH 10 PM THIS EVENING.

 DISCUSSION:

A COLD FRONT TWILL SHIFT EAST THROUGH THE MISSOURI OZARKS THIS
EVENING. A MIDDAY UPPER AIR OBSERVATION INDICATED A STRONG CAP IN
PLACE OVER THE AREA DURING THE DAY...BUT AN APPROACHING UPPER LEVEL
DISTURBANCE AND INCREASING CONVERGENCE ALONG THE FRONT WILL BREAK
THE CAP OVER CENTRAL AND SOUTHERN MISSOURI. INSTABILITY AND VERTICAL
WIND SHEAR WILL BE ADEQUATE FOR SEVERE SUPERCELL STORMS ALONG AND
JUST AHEAD OF THE FRONT. THE STORMS WILL LIKELY DEVELOP INTO A
SQUALL LINE BEFORE EXITING THE EASTERN MISSOURI OZARKS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA
TUESDAY NIGHT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING OVER EASTERN SECTIONS OF THE MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Nov 5, 3:53 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CST SAT NOV 5 2005

MOZ055>058-068>071-060400-
BENTON-CAMDEN-HICKORY-MARIES-MILLER-MORGAN-PHELPS-PULASKI-
353 PM CST SAT NOV 5 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 841 IN
EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREA...

IN MISSOURI THIS WATCH INCLUDES 8 COUNTIES

IN CENTRAL MISSOURI

BENTON... CAMDEN... HICKORY...
MARIES... MILLER... MORGAN...
PHELPS... PULASKI...

THIS INCLUDES THE CITIES OF...CAMDENTON...COLE CAMP...ELDON...
FORT LEONARD WOOD...HERMITAGE...LAKE OZARK...OSAGE BEACH...
ROLLA...VERSAILLES...VIENNA...WARSAW AND WAYNESVILLE.

A VIGOROUS UPPER LEVEL STORM SYSTEM WILL APPROACH THE MISSOURI
OZARKS LATE THIS EVENING.  AS THIS FEATURE APPROACHES A COLD FRONT
THAT EXTENDS ACROSS CENTRAL AND WESTERN MISSOURI...STRONG TO SEVERE
THUNDERSTORMS WILL DEVELOP.  THE POTENTIAL FOR TORNADOES WILL EXIST
ACROSS THE LAKE OF THE OZARKS REGION.  IN ADDITION TO
TORNADOES...HAIL UP TO THE SIZE OF TWO INCHES IN DIAMETER...WIND
GUSTS IN EXCESS OF 70 MPH...AND DANGEROUS LIGHTNING WILL ACCOMPANY
THE MOST SEVERE THUNDERSTORMS.

CRAMER
Special weather statement, Nov 5, 5:14 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CST SAT NOV 5 2005

MOZ079>083-090>092-094>098-102>106-060400-
BARRY-CHRISTIAN-DALLAS-DENT-DOUGLAS-GREENE-HOWELL-LACLEDE-
LAWRENCE-OREGON-OZARK-POLK-SHANNON-STONE-TANEY-TEXAS-WEBSTER-
WRIGHT-
514 PM CST SAT NOV 5 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
842 IN EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING
AREA...

IN MISSOURI THIS WATCH INCLUDES 18 COUNTIES

IN SOUTH CENTRAL MISSOURI

DENT... HOWELL... OREGON...
SHANNON... TEXAS...

IN SOUTHWEST MISSOURI

BARRY... CHRISTIAN... DALLAS...
DOUGLAS... GREENE... LACLEDE...
LAWRENCE... OZARK... POLK...
STONE... TANEY... WEBSTER...
WRIGHT...

THIS INCLUDES THE CITIES OF...ALTON...AURORA...AVA...BOLIVAR...
BRANSON...BUFFALO...CABOOL...CASSVILLE...EMINENCE...FORSYTH...
GAINESVILLE...GALENA...HOUSTON...KIMBERLING CITY...LEBANON...
MANSFIELD...MARSHFIELD...MONETT...MOUNT VERNON...MOUNTAIN GROVE...
NIXA...OZARK...REPUBLIC...ROGERSVILLE...SALEM...SPRINGFIELD...
THAYER...THEODOSIA...WEST PLAINS...WILLOW SPRINGS AND WINONA.

MOZ055>058-068>071-060400-
BENTON-CAMDEN-HICKORY-MARIES-MILLER-MORGAN-PHELPS-PULASKI-
514 PM CST SAT NOV 5 2005

...TORNADO WATCH 841 REMAINS VALID UNTIL 10 PM CST THIS EVENING FOR
THE FOLLOWING AREA...

IN MISSOURI THIS WATCH INCLUDES 8 COUNTIES

IN CENTRAL MISSOURI

BENTON... CAMDEN... HICKORY...
MARIES... MILLER... MORGAN...
PHELPS... PULASKI...

THIS INCLUDES THE CITIES OF...CAMDENTON...COLE CAMP...ELDON...
FORT LEONARD WOOD...HERMITAGE...LAKE OZARK...OSAGE BEACH...
ROLLA...VERSAILLES...VIENNA...WARSAW AND WAYNESVILLE.

The radar

The Springfield radar (KSGF), 45 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

16 hail, 7 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Hickory

When
November 5, 5:30 PM CST
Where
Hickory County, 5 mi S of Weaubleau
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.983, -93.800

Severe thunderstorm wind gusts downed a few trees along Highway 123 near the Polk and Hickory County line. This wind damage impacted areas of northern Polk County as well.

Thunderstorm Wind, Polk

When
November 5, 5:30 PM CST
Where
Polk County, 1 mi NE of Humansville
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.517, -93.067

Severe thunderstorm wind gusts downed a few trees along Highway 123 near the Polk and Hickory County line. This wind damage impacted areas of southern Hickory County as well.

Hail, Camden

When
November 5, 6:07 PM CST
Where
Camden County, Macks Creek
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.900, -93.567

Hail, Morgan

When
November 5, 6:15 PM CST
Where
Morgan County, Barnett
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.867, -93.300

Hail, Camden

When
November 5, 6:20 PM CST
Where
Camden County, 5 mi N of Camdenton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.833, -92.983

Hail, Camden

When
November 5, 6:22 PM CST
Where
Camden County, Linn Creek
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.850, -92.883

Hail, Miller

When
November 5, 6:30 PM CST
Where
Miller County, Eldon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -92.583

Hail, Dade

When
November 5, 6:30 PM CST
Where
Dade County, Greenfield
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
36.933, -92.267

Hail, Camden

When
November 5, 6:43 PM CST
Where
Camden County, Macks Creek
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.583, -92.150

Thunderstorm Wind, Barry

When
November 5, 6:45 PM CST
Where
Barry County, Purdy
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.517, -92.150

Hail, Lawrence

When
November 5, 6:50 PM CST
Where
Lawrence County, 1 mi N of Verona
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -91.983

Hail, Dallas

When
November 5, 6:54 PM CST
Where
Dallas County, Louisburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.100, -91.450

Hail, Stone

When
November 5, 7:15 PM CST
Where
Stone County, Crane
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -91.267

Hail, Christian

When
November 5, 7:25 PM CST
Where
Christian County, Spokane
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -93.550

Hail, Dallas

When
November 5, 7:27 PM CST
Where
Dallas County, 3 mi W of Charity
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.517, -91.383

Thunderstorm Wind, Laclede

When
November 5, 7:45 PM CST
Where
Laclede County, Lebanon
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -93.150

Severe thunderstorm wind gusts downed trees and powerlines.

Tornado, Christian

When
November 5, 7:50 PM CST to 7:54 PM CST
Where
Christian County, 2 mi E of Garrison
Rating
F1
Path length
4 mi
Path width
530 yd
Reported by
NWS STORM SURVEY
Coordinates
37.683, -92.667

A National Weather Service storm survey team determined that an F-1 tornado touched down 4 miles east of Garrison and tracked 2 miles to the Douglas County line. The maximum width was one third of a mile.

Tornado, Douglas

When
November 5, 7:54 PM CST to 8:17 PM CST
Where
Douglas County, 7 mi SW of Goodhope
Rating
F1
Path length
13 mi
Path width
530 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
37.817, -93.567

This tornado is an extension of the Christian County tornado. A National Weather Service storm storm survey revealed that an F-1 tornado tracked across rural areas of southwest Douglas County. The tornado entered the county approximately 7 miles southwest of Goodhope, and tracked to 4 miles south southeast of Ava. One home sustained minor damage two miles south of Goodhope.

Hail, Ozark

When
November 5, 8:36 PM CST
Where
Ozark County, Wasola
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.967, -92.983

Hail, Douglas

When
November 5, 8:42 PM CST
Where
Douglas County, 4 mi SE of Vanzant
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -92.667

Hail, Texas

When
November 5, 8:55 PM CST
Where
Texas County, 5 mi N of Roby
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -92.750

Thunderstorm Wind, Ozark

When
November 5, 9:35 PM CST
Where
Ozark County, Bakersfield
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -92.717

Severe thunderstorm wind gusts downed trees in the community of Bakersfield.

Hail, Howell

When
November 5, 9:41 PM CST
Where
Howell County, Moody
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -92.583

Thunderstorm Wind, Shannon

When
November 5, 9:50 PM CST
Where
Shannon County, 4 mi S of Alley Spg
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.417, -93.850

Severe thunderstorm wind gust downed a large tree across Highway M.

Tornado, Oregon

When
November 5, 10:20 PM CST to 10:39 PM CST
Where
Oregon County, 9 mi E of Thayer
Rating
F2
Path length
9 mi
Path width
300 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
37.967, -92.983

A National Weather Service storm survey team revealed that an F-2 tornado touched down 9 miles east of Thayer near Highway V. The tornado continued on a path 300 yards wide to 8 miles northeast of Myrtle. Two mobile homes were destroyed and several other homes were heavily damaged along the tornado path.

Thunderstorm Wind, Oregon

When
November 5, 10:34 PM CST
Where
Oregon County, Myrtle
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -93.917

Severe thunderstorm wind gusts downed trees in the community of Myrtle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyThe tornado archive for Missouri, 2005Warnings in Missouri, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479422, 5480638, 5480639, 5480640, 5480641, 5480642, 5480643, 5480644, 5480645, 5480646, 5480647, 5480648, 5480650, 5480651, 5480649, 5479423, 5480652, 5479413, 5479414, 5479415, 5479416, 5479417, 5479418, 5479419, 5479420, 5479421.